May 17, 2008

Neuroleptics page

Neuroleptics (antipsychotics)

In 1973, psychiatrist George Crane gained the attention of the medical community by disclosing that many, and perhaps most, long-term neuroleptic patients were developing a largely irreversible, untreatable neurological disorder, tardive dyskinesia. The disease, even its mild forms, is often disfiguring, with involuntary movements of the face, mouth or tongue. Frequently, the patients grimace in a manner that makes them look “crazy”, undermining their credibility with other people. In more severe cases, patients become disabled by twitches, spasms, and other abnormal movements of any muscle groups, including those of the neck, shoulders, back, arms and legs, and hands and feet. The muscles of respiration and speech can also be impaired. In the worst cases, patients thrash about continually.

Growing evidence indicates that these drugs also produce tardive psychoses that are irreversible and more severe than the patients’ prior problems. In children, permanent behavioral or mental disorders frequently develop as a result of the drugs. Furthermore, drug withdrawal often causes a rebound of the anticholinergic neurotransmitter system, resulting in a flu-like syndrome that includes emotional upset, insomnia, nausea and vomiting. Many patients find themselves unable to stop taking the drugs, suggesting that we should consider them as addictive.

Articles on neuroleptics and their side effects

The following books by Dr. Peter Breggin contain further information on neuroleptic medication

Medication Madness

Brain-Disabling Treatments in Psychiatry

Your Drug May Be Your Problem